How long before hydrochloroquine works?

Hi all, I was started on hydrochloroquine 5 weeks ago and still haven't noticed a positive change. Still feeling horrendously tired, painful joints and hair falling out. On top of that, since I started the medication I have awful tummy pains and nausea. I get awful pains inside my ribs which i never had before. I've already lost so much weight before getting diagnosed ( beginning to look like skeleton - yuk! ) can't afford to lose anymore, so I need this nausea to go away. Will I start to feel an improvement soon and will the nausea and tummy pains go?

16 Replies

oldestnewest
  • Around 12 weeks it takes to work I had same symptoms it can be that long before u see a result hope u feel better soon

  • Thank you metoyou, 7 more weeks to go!!

  • Mine took 6 weeks and the effect happened over night, like a light switch - fatigue gone, puff!

  • Wow purple top! ...do you have no pain or fatigue at all now then? I just can't imagine what that'll be like. Feels like I've felt c**p for so long now!

  • No fatigue unless in a flare and pain here and there, nor everyday and not excruciating, again unless in a flare. Neuro symptoms still present though but admittedly Plaquenil not targeting those in the first place. I love this drug so far and I hope it continues helping me. Let me know when it kicks in!

  • about 6 weeks, pain much less and so is fatigue, it has not gone entirely. hope it continues to give me relief , im only on 200mg a day and still get brain fog but its much less than it was. tummy probs and diarrhoea are a common side effect, it was terrible at start but bear with it. :) good luck . mark.

  • Thanks mark, that's very reassuring x

  • I don't know your dose but if on 400mgs split one in morning and one in evening snd most impportantly take straight after eating. Also check you are on Plaquinil brand name which are coated and not its generic cousin Hydroxachloriquine. Hope you feel better soon x

  • Thanks sarah, I'm not on plaquenil though, they've put me on quinoric. After reading about quinoric on here I spoke to my GP but she refused to change it, despite the nausea and tummy pains. She said I've got to give it a chance as once my body gets used to it, I may be ok on it. She said it doesn't matter what anyone else says about it as it affects everyone differently! .....feeling somewhat frustrated!

  • I've have been on it 4 weeks and just starting to feel less tired it gave me tummy pain first few wks seems to of settled now I struggle to go to toilet with it

  • I felt better after only a couple of weeks and better still when i got the full effect after 3 months or so. I has a cumulative effect and alters the bodies acid balance over about 6 months. The effect on the digestive system can last a couple of months and as I always say, -Don't sneeze.

  • I have been on it about 6 weeks now and I thought it was working well after about four weeks, but have had several bad days too. Does anyone know if it helps to take it in the morning or evening? I have been taking it after my evening meal about 8pm, but wonder if the effect peaks after a certain time and maybe I am not getting the full benefit? :-) x

  • I take 200mg in the morning and 200mg in the evening after meal. But as others said here don't expect all symptoms to disappear all of a sudden, you get full benefit in about 3-6 months, although the initial improvement is earlier. So be patient, you'll get there.

  • Thanks purple top, I guess I've just got to hang in there. Was beginning to feel maybe it just wasn't going to work for me but after reading all these posts am feeling a tad more positive! X

  • I was prescribed 400mg daily in March; I persevered for almost 8 weeks but felt so so ill. I cut it in half and have felt much bettter..apart from the tinnitus which has gotten worse! I'm addressing that by dropping a tablet maybe once or twice a week to see what happens.

    Good Luck :-) x

  • hi all i was on hydrox for 2 years and than was taken off in jan as consultant said im on too much medication (no pooh sherlock) so i weened myself off finished over xmas was really ill uptil feb then hair started failing out in patches, im still on metho and still in lots of pain, constantly tired and legs/back/neck aching/hurt sooo much, so i saked to go back on hydrox and am in my 5th week ,hairs growing back im feeling less tired and i dont feel sick as ive been put on domperidone 10mg twice a day so perhaphs this may help you good luck

You may also like...